Alert archive / Virginia / Special Weather Statements in 2020

Special Weather Statement, NWS Blacksburg, VA

August 25, 2020Rockbridge County, Virginia

NWS Blacksburg, VA issued this special weather statement at Aug 25, 2020, 8:21 PM EDT for Rockbridge County, Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2020, 8:21 PM EDT (00:21 UTC)
Expired
Aug 25, 2020, 8:45 PM EDT
In force
24 min
Issued by
NWS Blacksburg, VA

County Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 132 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2020-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 461 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2020-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
461 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1342 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

424 
WWUS81 KRNK 260021
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
821 PM EDT Tue Aug 25 2020

VAZ024-260045-
Rockbridge-
821 PM EDT Tue Aug 25 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ROCKBRIDGE 
COUNTY...

At 821 PM EDT, a strong thunderstorm was located near Brownsburg, or
7 miles northeast of Rockbridge Baths, moving southeast at 40 mph.

Winds in excess of 45 mph and pea size hail are possible with this 
storm.

Locations impacted include...
Goshen...
Fairfield...
Bells Valley...
Brownsburg...
and Vesuvius.

LAT...LON 3793 7920 3789 7915 3785 7915 3782 7916
      3781 7917 3798 7955 3803 7951 3804 7952
      3805 7952 3808 7948
TIME...MOT...LOC 0021Z 303DEG 35KT 3798 7932 

$$

KK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 25, 6:01 PM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 25, 6:01 PM EDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
601 PM EDT Tue Aug 25 2020

.SYNOPSIS...
Scattered showers and thunderstorms will be in our forecast
through the middle of the week as a cold front slowly approaches
from the northwest. At the same time high pressure continues to
strengthen over the southern Appalachians and off the southeast
coast steering the leftover moisture from Tropical Storm Laura
into the Mississippi River Valley Thursday with potential
impacts to our weather for the upcoming weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 420 PM EDT Monday...

Severe thunderstorm watch 451 covers areas along/north of U.S.
460 from Tazewell through Lynchburg-Appomattox and Buckingham.
This runs til 11pm. Several models are favoring a complex of
storms over northern WV/Southeast Ohio this afternoon to head
southward by 7pm into our northern forecast area. Mesoanalysis
indicated plenty of DCAPE and SBCAPE to support damaging wind
threat, and possible hail. Most models are showing the better
threat from the Alleghanys of VA into SE WV.

Previous discussion from 3pm today...

Models in good consensus with broad northwest 500MB flow over the
Mid Atlantic region tonight and Wednesday. Rest of the afternoon and
for the early part of the evening Convective Available Potential
Energy in the 2000-3000 range along the southern Blue Ridge and
northeast of a Lewisburg to Charlotte Court House line where shear
in the environment will also be higher. Still expecting a bulk of the
storms in that region to be from 21Z/5PM through 03Z/11PM.  Storms
along the southern Blue Ridge will be isolated more diurnally based
and be mostly dissipated by 01Z/9PM. Heavy rain and isolated
training of thunderstorms is still possible this afternoon and
evening but coverage will be limited. Since winds are northwest
through a deep layer models were showing signs of some downsloping
and lower PoP/QPF on the eastern side of the Blue Ridge. Several of
teh CAM have the thunderstorms developing over Ohio and Pennsylvania
reaching southeast West Virginia around 00Z/8PM then tracking toward
northeast Tennesse before dissipate late this evening.

On Wednesday, slightly warmer temperatures aloft will lead to lower
CAPES. Again appears areal coverage of storms will be isolated to
scattered and confined to the afternoon and evening.

At the surface a cold front from New England into the Great Lakes
will move south and stall over the Ohio Valley and Mid Atlantic
states on Wednesday. Will keep Low tonight mild, similar to the last
few nights. Staying close to guidance for highs on Wednesday but
with low dewpoint toward central Virginia on the north side of the
front.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
As of 245 PM EDT Tuesday...

High pressure will remain nestled near/just to our south Wednesday
into Thursday. Anticyclonic flow around this center will bring
westerly flow to the region. The origin of this westerly flow will
be from the Gulf, so a more humid and unstable airmass will stretch
into our western frontier. Therefore, showers and thunderstorms that
develop Thursday will primarily be focused along the western slopes,
with lower coverage to the Blue Ridge as the Piedmont remains mostly
dry.

As we head toward Friday, an upper level trough starts to push the
high southeastward, placing us into a more direct southwest flow.
This will then put us in a more direct tap of a Gulf sourced
airmass, meaning PWATs will increase, as well as our overall
instability. By Friday afternoon with the added energy of diurnal
heating, thunderstorm coverage should be pretty high with the
greatest concentration along the western slopes and down into the
Grayson Highlands. SW flow combined with terrain influence and high
PWATs will pose an isolated flash flooding risk, especially if
thunderstorms are able to train.

Temperatures will be ranging slightly above average for both highs
and lows.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 245 PM EDT Tuesday...

The big story of this forecast period will be the remnants of
Laura, which are expected to enter the Mid-Atlantic sometime Friday
evening into Saturday, before making an exit between Saturday
afternoon and early Sunday morning. The system will be riding the
outer edge of a high that will be impacting our forecast through the
week before also interacting with an inbound trough that will be
dipping out of the north. Together, these two synoptic systems are
what will bring Laura's remnants to our area. Because of the time it
will take for Laura to get here, it will have time to significantly
rain itself out before arriving.

Regardeless of how much Laura rains itself out before arriving,
saturated conditions left over from storms Friday may work together
to overall increase the flash flooding risk, especially down toward
the Grayson Highlands and in the far west. Greatest amounts will be
in the west and range between 2 and 3 inches. The farther east you
go, the overall total will be less. That said, local influences can
drive amounts greater than the general forecast.

Along with the flooding threat will be a severe threat thanks to the
contributed shear from Laura. Any potential boundaries left over
from Friday could serve as a base to get lift and spin for storms.
At this time, it seems that any better coverage in severe threat
will remain to our north.

Finally, overall strong low-mid level winds from Laura will pose a
wind threat during the day Saturday, as heavy rainfall may be able
to drag these winds to the surface and bring trees down more easily
from pre-saturated soil conditions.

Keep in mid that the forecast during this time is very possible to
change as even slight shift in Luara's track, even after landfall,
can have big changes in the overall forecast for here, so keep
posted for updates.

Once Laura is gone and the front presses though, Sunday turns much
drier, both precipitation and airmass wise. Likewise, temperatures
turn cooler for a remainder of the weekend and into next week. The
next main system we will watch for will be a slow moving front that
arrives Tuesday into Wendesday that will bring our rain chances back
up. Forecast confidence for this part of the forecast is moderate to
high.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
As of 555 PM EDT Tuesday...

Will be watching organized convection dropping southward across
WV/northern VA this evening. Models are showing this convection
weakening after 00z, not really making it to ROA/LYH/BCB, but
looks to impact LWB with a period of moderate to heavy
showers/storms in the 00z-02z time frame, with sub-VFR
conditions likely. Will keep VCTS at BLF and amend if it looks
like storms will move across BLF. Same goes for further east.
Confidence is low at the moment on this scenario, as sometimes
models under forecast convection and there is sufficient
instability, however airmass is a little on the dry side per 18z
sounding.

Looks like any convection will be gone by 03-04z, and will see
fog potential overnight as skies clear. Will have LIFR at LWB,
and tempo IFR at BCB/BLF, perhaps MVFR at LYH/DAN but confidence
is lower here.

After morning for dissipates on Wednesday, the
rest of the day will be VFR with isolated afternoon
thunderstorms, mainly west of the Blue Ridge.

Confidence is high after 14z Wednesday for VFR.

Extended Aviation Discussion...

At this time Tropical Storms Laura tracks around the upper high
over the Southeast U.S. and initially should not be a concern
for our region through Thursday. Will likely see a few
afternoon/evening storms Thu-Fri but coverage will be lacking
for now, with moisture from Laura not arriving til Friday night
through Sat night. During this time expect periods of sub-VFR.

Conditions should improve by Sunday behind the tropical system.
A front will be working its way toward the area with more
showers and thunderstorms and another period of sub-VFR
conditions Monday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/WP
SHORT TERM...RR
LONG TERM...RR
AVIATION...AMS/RAB/WP
Hazardous weather outlook, Aug 25, 4:23 PM EDT, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
423 PM EDT Tue Aug 25 2020

NCZ001>006-018>020-VAZ009-012-015>017-032-033-043-044-058-059-262030-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Smyth-Wythe-Grayson-Carroll-Floyd-Patrick-Franklin-Henry-
Pittsylvania-Halifax-Charlotte-
423 PM EDT Tue Aug 25 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and west central Virginia.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are expected this evening
The main concern with these thunderstorms will be locally heavy
rainfall and localized flooding or flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The remnants of tropical cyclone Laura will track into the region
this weekend. A threat flooding or flash flooding is possible, along
with possible severe weather, in the form of damaging winds and
isolated tornadoes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-010-011-013-014-018>020-022>024-034-035-045>047-WVZ042>044-
507-508-262030-
Tazewell-Bland-Giles-Pulaski-Montgomery-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Bedford-Amherst-Campbell-Appomattox-
Buckingham-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
423 PM EDT Tue Aug 25 2020

...SEVERE THUNDERSTORM WATCH 451 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The remnants of tropical cyclone Laura will track into the region
this weekend. A threat flooding or flash flooding is possible, along
with possible severe weather, in the form of damaging winds and
isolated tornadoes.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to submit severe weather reports.

In the hours before

Special weather statement, Aug 25, 7:35 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
735 PM EDT Tue Aug 25 2020

VAZ020-260000-
Bath-
735 PM EDT Tue Aug 25 2020

...A STRONG THUNDERSTORM WILL AFFECT BATH COUNTY...

At 735 PM EDT, a strong thunderstorm was located 10 miles north of
Mountain Grove, or 11 miles south of Greenbank, moving southeast at
30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Millboro...
Warm Springs...
Hot Springs...
Nimrod Hall...
Mountain Grove...
Burnsville...
and Bacova Junction.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3822 7971 3820 7956 3818 7951 3815 7953
      3817 7949 3816 7944 3810 7949 3809 7949
      3785 7970 3809 7995 3810 7993 3813 7995
      3815 7992 3818 7992 3827 7980
TIME...MOT...LOC 2335Z 308DEG 25KT 3825 7983

KK
Special weather statement, Aug 25, 8:03 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
803 PM EDT Tue Aug 25 2020

VAZ019-WVZ507-260030-
Alleghany-Eastern Greenbrier-
803 PM EDT Tue Aug 25 2020

...A STRONG THUNDERSTORM WILL AFFECT WESTERN ALLEGHANY COUNTY IN
WEST CENTRAL VIRGINIA AND SOUTHEASTERN GREENBRIER COUNTIES IN
SOUTHEASTERN WEST VIRGINIA AND THE CITY OF COVINGTON...

At 803 PM EDT, a strong thunderstorm was located over White Sulphur
Springs, moving southeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Alleghany...
Covington...
Lewisburg...
White Sulphur Springs...
Jordan Mines...
Greenbrier River Trail...
and Alvon.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3778 7985 3760 8014 3764 8025 3767 8029
      3769 8029 3769 8031 3782 8046 3793 8022
TIME...MOT...LOC 0003Z 308DEG 25KT 3783 8030

KK
Special weather statement, Aug 25, 8:08 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
808 PM EDT Tue Aug 25 2020

VAZ019-020-WVZ507-260045-
Bath-Alleghany-Eastern Greenbrier-
808 PM EDT Tue Aug 25 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN
ALLEGHANY...CENTRAL BATH COUNTIES IN WEST CENTRAL VIRGINIA AND EAST
CENTRAL GREENBRIER COUNTIES IN SOUTHEASTERN WEST VIRGINIA...

At 808 PM EDT, a strong thunderstorm was located near Natural Well,
or 8 miles west of Hot Springs, moving southeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Clifton Forge...
Warm Springs...
Neola...
Hot Springs...
Lake Moomaw...
Douthat State Park...
and Natural Well.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3809 7948 3777 7985 3793 8022 3806 8004
      3806 7996 3811 7993 3812 7994
TIME...MOT...LOC 0008Z 308DEG 23KT 3798 7998

KK
Special weather statement, Aug 25, 8:19 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
819 PM EDT Tue Aug 25 2020

VAZ011-018-WVZ042>044-260100-
Giles-Craig-Mercer-Summers-Monroe-
819 PM EDT Tue Aug 25 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
GILES...CENTRAL CRAIG...SUMMERS...NORTHEASTERN MERCER AND MONROE
COUNTIES...

At 818 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Sandstone to near Wayside to Glace.
Movement was south at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Pearisburg...
Hinton...
Pembroke...
Athens...
Peterstown...
Union...
and New Castle.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3768 8067 3769 8045 3771 8038 3769 8038
      3771 8035 3746 8004 3729 8065 3750 8125
      3751 8121 3758 8119 3760 8108 3764 8107
      3772 8097 3770 8091 3767 8090 3768 8088
      3774 8092 3777 8089 3779 8092
TIME...MOT...LOC 0018Z 358DEG 22KT 3774 8095 3762 8067 3766 8036

KK
Special weather statement, Aug 25, 8:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
821 PM EDT Tue Aug 25 2020

VAZ024-260045-
Rockbridge-
821 PM EDT Tue Aug 25 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ROCKBRIDGE
COUNTY...

At 821 PM EDT, a strong thunderstorm was located near Brownsburg, or
7 miles northeast of Rockbridge Baths, moving southeast at 40 mph.

Winds in excess of 45 mph and pea size hail are possible with this
storm.

Locations impacted include...
Goshen...
Fairfield...
Bells Valley...
Brownsburg...
and Vesuvius.

LAT...LON 3793 7920 3789 7915 3785 7915 3782 7916
      3781 7917 3798 7955 3803 7951 3804 7952
      3805 7952 3808 7948
TIME...MOT...LOC 0021Z 303DEG 35KT 3798 7932

KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 8:03 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington27 min
Aug 25, 8:08 PM EDTSpecial Weather StatementRNKBath37 min
Aug 25, 8:19 PM EDTSpecial Weather StatementRNKCraig, Giles41 min
Aug 25, 8:34 PM EDTSpecial Weather StatementRNKBotetourt41 min
Aug 25, 9:13 PM EDTSpecial Weather StatementRNKBedford47 min
Aug 25, 9:31 PM EDTSpecial Weather StatementRNKPulaski, City of Radford44 min
Aug 25, 9:43 PM EDTSpecial Weather StatementRNKBland, Tazewell, Wythe32 min
Aug 26, 2:35 PM EDTSpecial Weather StatementRNKWilkes, Yadkin40 min
Aug 26, 3:43 PM EDTSpecial Weather StatementRNKYadkin47 min
Aug 26, 3:54 PM EDTSpecial Weather StatementRNKWilkes36 min
Aug 25, 9:04 PM EDTSpecial Weather StatementRNKMercer41 min

Nearby

Special Weather Statements in Virginia, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.